Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 105, NWS Wichita, KS

May 22, 2014Butler County, Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2014, 2:01 PM CDT for Butler County, Chase County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 2:01 PM CDT (19:01 UTC)
Expired
May 22, 2014, 2:45 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:25 PM CDTHAIL 1.75Cassoday, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS53 KICT 221901
SVRICT
KSC015-017-221945-
/O.NEW.KICT.SV.W.0105.140522T1901Z-140522T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 200 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  CASSODAY...AND MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 81 AND 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3795 9690 3812 9683 3808 9652 3799 9652
      3785 9653
TIME...MOT...LOC 1901Z 289DEG 13KT 3801 9675

HAIL...1.50IN
WIND...60MPH

$$

MCGUIRE
2 follow-up statements
382 
WWUS53 KICT 221919
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT THU MAY 22 2014

KSC017-221929-
/O.CAN.KICT.SV.W.0105.000000T0000Z-140522T1945Z/
CHASE KS-
219 PM CDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHASE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3795 9690 3809 9676 3808 9652 3799 9652
      3785 9653
TIME...MOT...LOC 1919Z 295DEG 9KT 3800 9673

$$

KSC015-221945-
/O.CON.KICT.SV.W.0105.000000T0000Z-140522T1945Z/
BUTLER KS-
219 PM CDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUTLER COUNTY UNTIL 245 PM CDT...

AT 216 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CASSODAY...AND MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CASSODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3795 9690 3809 9676 3808 9652 3799 9652
      3785 9653
TIME...MOT...LOC 1919Z 295DEG 9KT 3800 9673

HAIL...1.25IN
WIND...60MPH

$$

MCGUIRE
619 
WWUS53 KICT 221939
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT THU MAY 22 2014

KSC015-221949-
/O.EXP.KICT.SV.W.0105.000000T0000Z-140522T1945Z/
BUTLER KS-
239 PM CDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY
WILL EXPIRE AT 245 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3795 9690 3809 9676 3808 9652 3799 9652
      3785 9653
TIME...MOT...LOC 1939Z 295DEG 9KT 3798 9667

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:45 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 12:45 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1245 PM CDT THU MAY 22 2014

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 303 AM CDT THU MAY 22 2014

SOUTHWEST FLOW CONTINUES TO PUMP COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE INTO THE PLAINS. THIS MOISTURE RICH SW FLOW WILL CONTINUE
OVER MOST OF THE PLAINS INTO THE WEEKEND...AS A SLOW MOVING UPPER
LOW CURRENTLY OVER THE SW US MOVES ACROSS THE SOUTHERN ROCKIES AND
EVENTUALLY INTO THE PLAINS BY SUN NIGHT INTO MON. THE UPPER LOW WILL
GRADUALLY MOVE EAST ACROSS THE PLAINS STATES FOR MON INTO
TUE...LEADING TO A WET STRETCH OF DAYS FOR THE PLAINS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 303 AM CDT THU MAY 22 2014

TODAY-TONIGHT: SOUTHERLY LOW LEVEL JET AND MOISTURE TRANSPORT HAS
LED TO CONVECTION CONTINUING OVER PORTIONS OF NORTH CENTRAL KS.
CURRENT STORM MOTION WIND PROGS SUGGEST THIS COMPACT MESOSCALE
CONVECTIVE SYSTEM WILL SLOWLY MOVE TO THE NE-EAST AS THE MORNING
PROGRESSES...JUST SKIRTING THE CENTRAL PORTIONS OF THE FORECAST
AREA. THINK MOST OF THE CONVECTION WILL WANE AS THE LATE MORNING
CONTINUES AS A WEAK SHORTWAVE CURRENTLY MOVING ACROSS SW KS LIFTS
TO THE NE.

THINK MOST OF THE MIDDAY AND EARLY AFTERNOON HOURS WILL REMAIN DRY
AS SUBSIDENCE IN THE WAKE OF THIS WRN KS SHORTWAVE MOVES OVER THE
AREA.  BUT AS LATE AFTERNOON HEATING INCREASES...THINK CONVECTIVE
CHANCES WILL INCREASE FOR MOST OF CENTRAL AND SOUTH CENTRAL KS...
TOWARDS EVENING...AS MOST OF THE AREA WILL BE IN A WEAKLY CAPPED
MODERATELY UNSTABLE AIRMASS. THINK BEST CHANCE FOR INITIAL
THUNDERSTORM DEVELOPMENT WILL BE ALONG THE REMNANTS OF THE QUASI
STATIONARY BOUNDARY AND OUTFLOW BOUNDARY EXPECTED TO BE LOCATED OVER
CENTRAL KS. CONVERGENCE ALONG THE FRONTAL BOUNDARY MAY INCREASE LATE
THIS AFTERNOON...AS THE OUTFLOW REINFORCES THE CONVERGENCE. THE
MODERATELY UNSTABLE AIRMASS COULD LEAD TO A FEW STRONG TO SEVERE
STORMS EARLY THIS EVENING WITH MLCAPE VALUES EXPECTED TO BE AROUND
1500-1800 J/KG.  NOT EXPECTING WIDESPREAD ORGANIZED SEVERE STORMS AS
BULK SHEAR OF 20-30 KTS WILL LEAD TO MARGINAL SEVERE STORMS.

THINK MOST OF THE CONVECTION THAT CAN DEVELOP FURTHER SOUTH...OVER
SOUTH CENTRAL KS...WILL BE DIURNALLY DRIVEN AND WANE LATE IN THE
EVENING. BUT COULD SEE SOME OF THE CONVECTION ACROSS CENTRAL KS
LINGER INTO THE OVERNIGHT HOURS...AS THE SOUTHERLY LOW LEVEL JET
INCREASES AND 850-700H MOISTURE TRANSPORT INCREASES SOME.  NOT
EXPECTING STORMS TO TURN INTO A MESOSCALE CONVECTIVE COMPLEX (MCS)
AS THE LOW LEVEL JET ISN'T PROGGED TO BE THAT STRONG.

FRI-SAT: THE GENERAL TREND FOR FRI INTO SAT WILL BE A GRADUAL
INCREASE IN THUNDERSTORM CHANCES EACH AFTERNOON AND EVENING AS LOW
LEVEL MOISTURE REMAINS HIGH WITH A WEAKLY CAPPED ENVIRONMENT IN
PLACE. THIS WILL LEAD TO CONVECTION DEVELOPING ALMOST ANYWHERE
ACROSS THE FORECAST AREA BOTH AFTERNOONS...AS THE STATIONARY
BOUNDARY FROM TODAY BECOMES DIFFUSE OR WASHES OUT. COULD CONTINUE
TO SEE SOME STRONG STORMS GIVEN THE MODERATE INSTABILITY...BUT THE
THREAT OF ORGANIZED SEVERE WEATHER APPEARS LOW AS BULK SHEAR IS
MINIMAL. LACK OF STRONG SHEAR ALOFT...MAY LEAD TO SLOW MOVING
STORMS...WHICH COULD LEAD TO SOME LOCALLY HEAVY RAINFALL.

HAVE GENERALLY WENT MIDDLE OF THE ROAD ON THE FORECAST TEMPERATURES.
LIKELY WILL SEE SOME SIGNIFICANT ERRORS BOTH WAYS...WITH EXTENSIVE
CLOUDS RESULTING IN COOLER TEMPERATURES...AND AFTERNOON HEATING
ALLOWING TEMPERATURES TO SOAR.

KETCHAM

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 303 AM CDT THU MAY 22 2014

PRECIPITATION CHANCES SHOULD INCREASE SUN-MON AS THE MAIN UPPER LOW
IN THE SRN ROCKIES MOVES INTO THE PLAINS. THE MEDIUM RANGE MODELS
ARE IN SOMEWHAT OF A AGREEMENT IN TAKING THE MAIN UPPER LOW STRAIGHT
EAST ACROSS THE PLAINS FOR SUN NIGHT THROUGH TUE. COPIOUS AMOUNTS OF
LOW LEVEL MOISTURE WILL STILL BE AROUND AS THIS BROAD AREA OF LIFT
MOVES ACROSS THE AREA...WITH WIDELY SCATTERED SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED.  EXPECT THE SHOWERS TO BE MORE NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS WHEN HEATING WILL BE
MAXIMIZED.  PRECIPITATION SHOULD WANE BY LATE TUE ONCE UPPER SYSTEM
MOVES INTO THE OZARKS. DEPENDING ON THE RAINFALL OVER THE WEEKEND...
MAY SEE TEMPERATURES WARM A BIT MORE ON WED.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1230 PM CDT THU MAY 22 2014

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS. THIS LINE WAS MOVING SLOWLY
EASTWARD ACROSS THE AREA AND WILL IMPACT KICT BETWEEN 1830Z AND
1915Z WITH TRANSIENT MVFR CIGS OR LOWER BRIEFLY POSSIBLE. AN
OUTFLOW BOUNDARY WAS ALSO MOVING SOUTH ACROSS SOUTHEAST KANSAS AND
MAY PROVIDE AN ADDITIONAL FOCUS FOR DEEP MOIST CONVECTION DURING
THE AFTERNOON HOURS POSSIBLY IMPACTING KCNU. WE'RE EXPECTING A
LULL IN THE ACTIVITY BEHIND THIS LINE BEFORE ADDITIONAL SHOWERS
AND THUNDERSTORMS APPROACH FROM THE HIGH PLAINS AFTER 04-05Z.
UNCERTAINTY REMAINS IN HOW FAR EAST THE STORMS WILL SURVIVE BEFORE
DIMINISHING AFTER 07-09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  66  84  65 /  30  40  40  50
HUTCHINSON      89  64  82  64 /  30  40  40  60
NEWTON          88  64  81  65 /  30  40  40  50
ELDORADO        87  65  82  65 /  30  40  40  40
WINFIELD-KWLD   90  66  84  66 /  20  30  30  40
RUSSELL         84  63  80  64 /  50  50  50  60
GREAT BEND      85  63  80  64 /  50  50  50  60
SALINA          86  64  81  65 /  50  50  50  60
MCPHERSON       87  64  81  64 /  40  40  40  60
COFFEYVILLE     87  66  85  67 /  20  30  20  40
CHANUTE         86  64  83  67 /  20  40  40  40
IOLA            85  64  82  67 /  30  40  40  40
PARSONS-KPPF    87  65  84  67 /  20  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 11:00 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT THU MAY 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1100 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON CONTINUING INTO THE
OVERNIGHT HOURS. THE BEST CHANCE FOR STORMS WILL BE MAINLY WEST OF
THE KANSAS TURNPIKE AND NORTH OF HIGHWAY 54. THE MAIN CONCERN WILL
BE QUARTER SIZED HAIL AND ISOLATED WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SUMMER LIKE WEATHER PATTERN WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS FOR FRIDAY THROUGH TUESDAY...WITH THE CHANCES OF
STORMS INCREASING THROUGHOUT THE WEEKEND. ISOLATED TO SCATTERED
STORMS WITH SMALL HAIL AND GUSTY WINDS ARE LIKELY THROUGHOUT THE
PERIOD. HOWEVER STRONG STORMS...AND A FEW SEVERE STORMS WILL ALSO
OCCUR AT SOME POINT DURING THIS PERIOD. THE SLOW MOVING NATURE TO
THE STORMS MAY ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 22, 1:54 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CDT THU MAY 22 2014

KSZ053-069-221930-
BUTLER-CHASE-
154 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BURNS...OR 15
  MILES NORTH OF EL DORADO...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3795 9686 3808 9690 3809 9688 3809 9684
      3811 9684 3818 9669 3808 9652 3806 9652
TIME...MOT...LOC 1854Z 268DEG 10KT 3803 9679

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:17 AM CDTSpecial Weather StatementICTRussell28 min
May 22, 1:28 AM CDTSpecial Weather StatementICTRussell32 min
May 22, 1:53 AM CDTSpecial Weather StatementICTLincoln22 min
May 22, 2:22 AM CDTSpecial Weather StatementICTLincoln23 min
May 22, 1:54 PM CDTSpecial Weather StatementICTChase36 min
May 22, 2:54 PM CDTSpecial Weather StatementICTGreenwood36 min
May 22, 3:00 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 22, 3:28 PM CDTSpecial Weather StatementICTCowley32 min
May 22, 3:43 PM CDTSevere Thunderstorm WarningICTGreenwood47 min
May 22, 4:03 PM CDTSevere Thunderstorm WarningICTCowley42 min
May 22, 4:05 PM CDTSevere Thunderstorm WarningICTElk40 min
May 22, 4:07 PM CDTSpecial Weather StatementICTWoodson23 min
May 22, 4:26 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson64 min
May 22, 4:28 PM CDTSpecial Weather StatementICTAllen32 min
May 22, 4:40 PM CDTSevere Thunderstorm WarningICTElk, Wilson65 min
May 22, 5:00 PM CDTSpecial Weather StatementICTNeosho30 min
May 22, 5:19 PM CDTSpecial Weather StatementICTAllen26 min
May 22, 5:40 PM CDTSpecial Weather StatementICTNeosho35 min
May 22, 6:13 PM CDTSpecial Weather StatementICTMontgomery47 min
May 22, 6:29 PM CDTSpecial Weather StatementICTHarper46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.